Wednesday, September 03, 2014
Don't let RA limit your routineLearn more now about a treatment that may help
Monday, June 13, 2011 dewang, Community Member, asks

Q: does taking prolia increase the risk of the jaw not healing after tooth extraction? if so, does stopping the use of prolia allow the jaw bone to recover/heal? if so, how soon?

in comparing risk of complication after tooth extraction, is the risk higher with prolia that other treatments, eg. zometa or actonel?
Answer This
Answers (1)
Pam Flores, Health Guide
6/13/11 9:42pm

Hi dewang, welcome... In the prescribing information for Prolia it does mention that before taking Prolia you should discuss certain medical issues with your Dr.  Please try to read the entire prescribing info since there are other issues (kidney in particular) that need to be accessed as well as low serum Calcium levels since Prolia can lower this count.

 

Before taking Prolia®, tell your doctor if you:

 

1.  Plan to have dental surgery or teeth removed.

2.  Severe jaw bone problems (osteonecrosis) have occured in a small number or patients.  Your doctor should examine your mouth before you start Prolia® and may tell you to see your dentist. It is important for you to practice good mouth care during treatment with Prolia®.

 

So what we do know is that this medication "could" have the same effect as bisphosphonates with regard to osteonecrosis of the jaw bone.  This occurs when there's a lack of blood supply to the jaw bone.

 

What we don't know is if stopping this medication will protect you from this outcome.  I would discuss this with both your oral surgeon and primary care Dr. to see what they recommend. Take a copy of the prescribing info with you, so you can show this "could" be an issue in some.

 

Serum denosumab (Prolia) concentrations declined over a period of 4 to 5 months with a mean half-life of 25.4 days.  Subsequent doses doesn't seem to extended the original half life.

 

Good luck and let us know what you find out.

Reply
Pam Flores, Health Guide
6/13/11 9:43pm

The risk is about the same, we think, with all the medications you mentioned.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By dewang, Community Member— Last Modified: 06/13/11, First Published: 06/13/11